Advanced Search
MyIDEAS: Login to save this paper or follow this series

Nonlinear Income Effects in Random Utility Models: Revisiting the Accuracy of the Representative Consumer Approximation

Contents:

Author Info

  • Constant Tra

    ()
    (Department of Economics, University of Nevada, Las Vegas)

Abstract

The paper investigates the implications of nonlinear income effects in random utility models (RUM) for measuring non-marginal welfare impacts. A popular approach in applied welfare analysis is to approximate the expected compensating variation (cv) for an amenity change as the cv of a representative consumer whose indirect utility is given by the expected maximum utility. However, this approach can be misleading in the case of non-marginal changes as it implies that changes in income do not affect the consumer’s choice. In this case the true expected cv can be obtained via simulation. Empirical applications to recreational demand find that the bias from the representative approach is small. This paper re-evaluates the accuracy of the representative consumer approximation in the context of measuring the general equilibrium welfare impacts of large environmental changes. Our findings suggest that, though the representative consumer approximation could lead to biased point estimates of the expected cv, this bias is overwhelmed by the size of the confidence intervals that result from the empirical estimation of household preferences.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://web.unlv.edu/projects/RePEc/pdf/0924.pdf
File Function: First version, 2009
Download Restriction: no

Bibliographic Info

Paper provided by University of Nevada, Las Vegas , Department of Economics in its series Working Papers with number 0924.

as in new window
Length: 12 pages
Date of creation: Mar 2009
Date of revision:
Handle: RePEc:nlv:wpaper:0924

Contact details of provider:
Phone: (702) 895-3776
Fax: (702) 895-1354
Web page: http://business.unlv.edu/econ/
More information through EDIRC

Related research

Keywords: compensating variation; nonlinear income effects; discrete choice;

Other versions of this item:

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Herriges, Joseph A. & Kling, Catherine L., 1999. "Nonlinear Income Effects in Random Utility Models," Staff General Research Papers 1494, Iowa State University, Department of Economics.
  2. Holger Sieg & V. Kerry Smith & H. Spencer Banzhaf & Randy Walsh, . "Estimating the General Equilibrium Benefits of Large Changes in Spatially Delineated Public Goods," GSIA Working Papers 2003-07, Carnegie Mellon University, Tepper School of Business.
  3. Patrick Bayer & Robert McMillan & Kim Rueben, 2004. "An Equilibrium Model of Sorting in an Urban Housing Market," NBER Working Papers 10865, National Bureau of Economic Research, Inc.
  4. Kling, Catherine L. & Bockstael, Nancy & Hanemann, W. Michael, 1987. "Estimating the Value of Water Quality Improvements in a Recreational Demand Framework," Staff General Research Papers 1594, Iowa State University, Department of Economics.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Delle Site, Paolo & Salucci, Marco Valerio, 2013. "Transition choice probabilities and welfare analysis in random utility models with imperfect before–after correlation," Transportation Research Part B: Methodological, Elsevier, vol. 58(C), pages 215-242.
  2. Delle Site, Paolo, 2013. "Integration of choice probabilities in logit," Economics Letters, Elsevier, vol. 120(1), pages 57-60.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:nlv:wpaper:0924. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Bill Robinson).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.